Texas, 2014

Flood in Texas, May 23, 2014

May 23, 2014 · NWS LUB · 1 event in 1 county or zone

Early this morning, multiple lines of showers and thunderstorms with heavy rain moved repeatedly across portions of northern and western Crosby County. 65 inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Early this morning, multiple lines of showers and thunderstorms with heavy rain moved repeatedly across portions of northern and western Crosby County. By late morning, a Texas Tech West Texas Mesonet station located one mile southeast of Ralls tallied 4.65 inches of rain. Stretches of Highways 82 and 70 near Ralls were covered in several inches of water after nearby playa lakes became swollen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 23, 3:46 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, May 23, 3:46 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
446 AM CDT FRI MAY 23 2014

.SHORT TERM...
NUMEROUS SHOWERS AND STORMS CONTINUED AT 330AM IN THE WAKE OF AN
OUTFLOW BOUNDARY EXITING OUR SOUTHERN ROW OF COUNTIES. ALTHOUGH
ONLY 3-4K FEET THICK AS SHOWN BY REESE SODAR AND LBB VWP DATA...
THIS COOL DOME IS PROVING EFFECTIVE IN GENERATING ADDITIONAL
PRECIP AS IT FORCES A SOUTHERLY FETCH OF MOISTURE UPWARD. ADD TO
THIS RICH PWATS AND MODEST DIFFLUENCE ALOFT AND WE EXPECT
ADDITIONAL PRECIP TO CONTINUE DEVELOPING. A WELL-DEFINED SHORT
WAVE TROUGH EVIDENT ON WATER VAPOR WILL REACH OUR AREA BY
DAYBREAK WHICH COULD CORRESPOND WITH AN UPTICK IN PRECIP INTENSITY
BEFORE THIS WAVE EXITS THE ROLLING PLAINS BY LATE AFTERNOON.
BEHIND THE TROUGH...SOUTHERLY WINDS FROM 700-500MB WILL VEER
WESTERLY AND DRY OUT AS MID-LEVEL SUBSIDENCE TAKES GRASP. DEGREE
OF DRYING ALOFT ALREADY LOOKS QUITE RESPECTABLE ON WATER
VAPOR...SO FOR THIS REASON WE HAVE LOWERED AFTERNOON POPS TO
SLIGHT CHANCE OVER ALL BUT THE FAR EASTERN COUNTIES NEAR THE BACK
EDGE OF THE DEPARTING PRECIP.

BY TONIGHT...MID-LEVEL WINDS WILL RESUME A SOUTHERLY COMPONENT
WELL AHEAD OF THE UPPER LOW STILL LUMBERING ACROSS WESTERN
ARIZONA. THE BEST FOCUS FOR ASCENT SHOULD FAVOR EASTERN NM ALONG
THE NOSE OF A 40+ KNOT SOUTHEAST LLJ AND IMPENDING /ALBEIT WEAK/
HEIGHT FALLS. DEEP SOUTHERLY SHEAR WILL MAKE IT TOUGH FOR THIS
PRECIP TO REACH OUR WESTERN COUNTIES...BUT OPTED TO KEEP A
GENEROUS CHANCE MENTION THERE GIVEN SOME POTENTIAL FOR EASTERLY
OUTFLOW PROPAGATION. NO CHANGES OF SIGNIFICANCE NEEDED TO
TEMPERATURES TODAY OR TONIGHT.

&&

.LONG TERM...
MUCH NEEDED RAINFALL STILL LOOKS TO BE ON TRACK FOR MUCH OF THE
HOLIDAY WEEKEND AS THE SLOW MOVING LOW GRADUALLY MOVES TO THE EAST
THROUGH THE WEEKEND.

MODELS CONTINUED THE TREND OF SLOWING DOWN THE EASTWARD MOTION OF
THE LOW WHICH NOW KEEPS THE FORECAST AREA UNDER CYCLONIC FLOW
THROUGH AT LEAST MONDAY NIGHT NOW. AS THE LOW APPROACHES...WIND
SPEEDS ALOFT WILL START TO INCREASE RESULTING IN HODOGRAPHS
BECOMING MORE FAVORABLE WITH TIME. POP FORECAST REMAINS A BIT
DIFFICULT AS BEST CHANCES WILL BE AS WEAK SHORTWAVES EMBEDDED
WITHIN THE SOUTHWESTERLY FLOW AHEAD OF THE MAIN LOW MOVE OVER THE
REGION. AMPLE MOISTURE WILL REMAIN IN PLACE WITH PWATS STILL IN
THE 1.0-1.5 INCH RANGE FROM WEST TO EAST RESPECTIVELY ACROSS THE
FORECAST AREA. MODELS HAVE QUITE A SPREAD ON COVERAGE AND TIMING
FOR PRECIPITATION WHICH WILL DEPEND ON HOWEVER THINGS UNFOLD AT
ANY GIVEN TIME. MODELS ARE STILL FAVORING LATE SATURDAY AFTERNOON
THROUGH SATURDAY NIGHT FOR A GOOD ROUND OF STORMS AS THEY HAVE A
LACK OF STORMS THROUGH THE MORNING AND EARLY AFTERNOON HOURS WHICH
MAY ALLOW FOR SOME DESTABILIZATION TO TAKE PLACE. THIS IS HIGHLY
DEPENDENT ON THE AMOUNT OF CLOUD COVER LINGERING OVER THE AREA BUT
INCREASING LAPSE RATES ALOFT AND THE POSSIBILITY OF A SHORTWAVE
APPROACHING THE AREA SHOULD BE ENOUGH TO INCREASE COVERAGE. SUNDAY
WILL HAVE THE SAME ISSUES AS THE LOW SLOWLY MOVES TOWARDS THE
EAST...ANY PRECIPITATION WILL BE AIDED BY HARD TO MODEL SHORTWAVES
IN THE SOUTHWESTERLY FLOW AHEAD OF THE LOW. FORECAST WAS IN VERY
GOOD SHAPE WITH FEW CHANGES NEEDED TO TEMPERATURES OR POPS.

FOR MEMORIAL DAY...CORE OF THE LOW WILL APPROACH THE FORECAST AREA
THROUGH THE DAY. THIS WILL PLACE THE REGION UNDER INCREASING LIFT
BUT THIS ALSO MAY RESULT IN CONSIDERABLE CLOUD COVER. WITH A
SLIGHTLY SLOWER PROGRESSION IN THE 00Z MODELS...DRY AIR MAY TAKE A
BIT LONGER TO PUSH INTO THE WESTERN SOUTH PLAINS WHICH THE GFS AND
CANADIAN HINT AT. BETTER CHANCES WILL REMAIN OVER THE EASTERN HALF
OF THE FORECAST AREA WHERE DEEPER MOISTURE WILL RESIDE AND LONGER
TIME TO THE EAST OF THE CORE OF THE LOW. FINALLY BY TUESDAY...CORE
OF THE LOW WILL BE EAST OF THE AREA WITH NORTHWESTERLY FLOW ALOFT.
HOWEVER...THERE IS SOME HINT OF SOME WRAP-AROUND PRECIPITATION
THAT WILL MOSTLY BE ACROSS THE PANHANDLE BUT SOME MAY MANAGE TO
MAKE IT INTO THE NORTHERN ROLLING PLAINS LATE IN THE DAY.

RIDGING TAKES PLACE ALOFT WITH INCREASING HEIGHTS BUT NORTH TO
NORTHWEST FLOW REMAINS IN PLACE ACROSS THE REGION. SURFACE FLOW
WILL REMAIN OUT OF THE EAST TO SOUTHEAST WHICH WILL KEEP LOW-LEVEL
MOISTURE IN PLACE. THERE ARE SOME HINTS THAT THERE COULD BE SOME
WEAK SHORTWAVE ACTIVITY WHICH WOULD HELP STORMS TO INITIATE OVER
NORTHEAST NEW MEXICO AND DRIFT SOUTHEASTWARD THROUGH THE EVENING
INTO THE OVERNIGHT HOURS. GFS DOES NOT BRING ANY OF THIS
PRECIPITATION INTO THE FORECAST AREA BUT THE ECMWF DOES HINT AT
SOME NORTHWEST FLOW STORMS ON THURSDAY. LEFT THIS OUT OF THE
FORECAST FOR NOW BUT WILL KEEP AN EYE ON IT THROUGH THE FIRST PART
OF NEXT WEEK TO SEE HOW THINGS UNFOLD BEHIND THE DEPARTING STORM
SYSTEM.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        78  61  77  57  75 /  60  40  60  40  30
TULIA         78  61  79  59  75 /  60  20  50  50  40
PLAINVIEW     78  62  79  61  75 /  60  20  50  50  40
LEVELLAND     80  62  78  61  75 /  40  30  60  50  30
LUBBOCK       81  65  80  65  77 /  50  20  50  50  30
DENVER CITY   81  61  78  59  79 /  40  30  60  40  30
BROWNFIELD    80  62  78  59  76 /  50  20  60  50  30
CHILDRESS     81  65  86  64  83 /  70  20  40  60  50
SPUR          79  65  79  62  77 /  70  20  40  50  50
ASPERMONT     83  66  83  66  82 /  70  20  30  50  50

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

93/14
Hazardous weather outlook, May 23, 4:55 AM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
555 AM CDT FRI MAY 23 2014

TXZ021>044-241100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
555 AM CDT FRI MAY 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH MINOR FLOODING OF
POOR DRAINAGES AND AREA ROADWAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF MODERATE TO OCCASIONALLY HEAVY RAINFALL WILL CONTINUE
THROUGH MEMORIAL DAY. THIS WILL RESULT IN MINOR FLOODING OF AREA
ROADWAYS AND POOR DRAINAGES ACROSS THE SOUTH PLAINS AND ROLLING
PLAINS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY
WITH HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS UP TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AFTERNOON AND NIGHT.
RAINFALL REPORTS CAN BE SHARED ON THE LUBBOCK FACEBOOK PAGE OR
TWITTER ACCOUNT.

JORDAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Crosby

When
May 23, 5:30 AM CST to 11:00 AM CST
Where
Crosby County, 4.82 mi WNW of Ralls to 3.07 mi N of Crosbyton
Cause
Heavy Rain
Reported by
Public
Coordinates
33.709, -101.456

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508948.